High Wind, Hansford
- When
- December 1, 8:51 PM CST
- Where
- Hansford forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.278, -101.354 (the zone’s center; the record gives no point)
A strong upper level system dipped down into the Southern Plains. This sent a cold front surging south late in the evening with strong winds.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A strong upper level system dipped down into the Southern Plains. This sent a cold front surging south late in the evening with strong winds. Much higher winds aloft were able to mix down to the surface causing many winds to gusts upwards of 64 mph. Several ground stations across the area measured multiple wind gusts in excess of 58 mph during the evening of the 5th of December.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 1, 5:44 PM CST, 3 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 544 PM CST Wed Dec 1 2021 .AVIATION... For the 00Z TAFs: VFR conditions will prevail throughout the valid TAF period. Wind speeds will generally be light tonight, but will become predominately out of the southwest tomorrow afternoon. High clouds are expected through this period as well. Guerrero && .PREV DISCUSSION... /Issued 211 PM CST Wed Dec 1 2021/ SHORT TERM...Tonight through Thursday Night... A continuation of the dry northwesterly flow aloft will prevail across the Panhandles tonight through Thursday night. An upper ridge will be located southeast to northwest across the Panhandles tonight through Thursday night. No precipitation is expected with mainly clear skies through Thursday night. Some high level clouds will be possible Thursday afternoon into Thursday night. Surface ridge over the Panhandles this evening will move off to the east tonight and allow lee side surface trough to develop Thursday across eastern Colorado and eastern New Mexico. The surface trough west of the Panhandles Thursday and Thursday night will allow for warmer downsloping southwesterly surface winds across the forecast area. Record high temperatures will be possible Thursday: Amarillo: Record high Thursday of 78 set in 2012 Dalhart: Record high Thursday of 78 set in 1995 Borger: Record high Thursday of 76 set in 1995 Schneider FIRE WEATHER... Thursday... Elevated fire weather conditions will be likely across the Oklahoma Panhandle and also much of the northern, central and western Texas Panhandle on Thursday. RFTIs are forecast to be mainly 1 to 3 with some pockets of 3 across the far western Panhandles near the New Mexico state line. Minimum afternoon relative humidity values are expected to be as low as 9 to 11 percent with 20 foot southwesterly winds of 10 to 20 mph. ERC values are forecast to be in the 90th to 96th percentile across the western and central Oklahoma Panhandle and mainly in the 70th to 89th percentile across the northern, central and western Texas Panhandle. The RFTIs will be primarily RH-driven as the 20 foot winds will be remaining below 20 mph across the Panhandles on Thursday. A Fire Danger Statement could be necessary for a large portion of the Panhandles Thursday for these projected elevated fire weather conditions. Schneider LONG TERM...Friday through Tuesday... Heading into the extended, the pattern remains split with the main stream in the northern CONUS, while weak disturbances pass across the southern CONUS. The first weak disturbance will bring a front through Friday with north winds and cooler but still above normal temperatures in the 60s across much of the Panhandles. Areas across the southeast Texas Panhandle may even warm into the 70s before the front pushes through in the afternoon hours. Cooler near normal temperatures in the mid to upper 50s Saturday as the surface winds slowly return to the the southwest and low level moisture from the Pacific filters into southwest Texas and up into north central Texas/Oklahoma. This opens the door for some low clouds across the eastern Panhandles, which may limit temperatures from warming above the lower 50s in that area. The EC is hinting at a small chance for precipitation clipping the eastern Panhandles, which would likely be in the form of drizzle. However, most models keep the precipitation chances farther east. The next disturbance aloft comes across Sunday with the main stream in the northern CONUS sagging farther south with a shortwave trough. Meanwhile, a cutoff low will form in Baja Cali. The frontal passage Sunday in association with this upper wave and closed surface low across the northern Plains will swing through during the day with more northeast winds by the evening hours. The cooler air mass will filter in later Sunday, so temperatures will warm nicely into the 60s during the day Sunday. By Monday, the flow aloft will become more northwesterly with a subtle disturbance off the Rockies and lee troughing near the surface. Thus surface winds will return to the southwest with breezy conditions expected. However, the cooler air mass will be in place and hard to overcome with temperatures near normal in the upper 50s. Elevated fire weather conditions will be possible across the northwest half of the combined Panhandles due to mainly wind driven conditions as the minimum relative humidity values will be near 20 percent. Nearing the end of the extended, models begin to diverge in solutions for Tuesday. Overall, the trend is a trough will dig across the forecast area but the strength of this wave continues to differ. The GFS is the strongest with this trough bringing a 90 knot 500mb jet over the Panhandles and a strong surface closed low with up to 35 knot surface winds possible. Elevated fire weather conditions may be possible due to the strong winds and low relative humidity values near 20 percent. A cold front will follow later in the day Tuesday with models hinting at a potential for precipitation chances clipping the northern Panhandles Tuesday night into Wednesday morning. Temperatures will drop behind the front Wednesday, but again begin to rebound into the later half of the week. Rutt && .AMA Watches/Warnings/Advisories... TX...None. OK...None. &&
Hazardous Weather Outlook National Weather Service Amarillo TX 219 PM CST Wed Dec 1 2021 OKZ001>003-TXZ001>020-317-021000- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 219 PM CST Wed Dec 1 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Elevated fire weather conditions are possible Thursday afternoon across the western half of the combined Texas and Oklahoma Panhandles. Elevated fire weather conditions are also possible Monday and Tuesday across portions of the Texas and Oklahoma Panhandle. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for elevated fire weather conditions Thursday, Monday and Tuesday.
The national radar mosaic for the moment the first event began.
9 high wind. Local standard time, as filed.
The ASOS located at the Dalhart Airport measured multiple wind gusts exceeding 58 mph between 2028 CST and 2118 CST. The strongest wind gust was 62 mph measured at 2118 CST.
The mesonet located 2 miles WNW of Hereford, TX measured multiple wind gusts exceeding 58 mph between 2229 CST and 2321 CST. The peak wind gust of 64 mph was measured at 2229 CST.
A mesonet station located 9 miles NNE of Sunray, TX measured multiple wind gusts exceeding 58 mph between 2052 CST and 2108 CST. The highest gust was 62 mph measured at 2108 CST.
The mesonet station located 1 ESE of Pantex measured a wind gust of 58 mph at 2104 CST and a second wind gust of 59 mph at 2105 CST.
Between 2124 CST and 2152 CST two mesonets, one located 7 miles E of Borger and one located 1 WNW of Fritch, TX, measured multiple wind gusts in excess of 58 mph. The highest gust was 62 mph measured at the Fritch ASOS at 2128 CST.
Two mesonet locations across the county measured multiple wind gusts between 58 and 59 mph between 2138 CST and 2247 CST.
Between the ASOS located at the Amarillo Airport and two mesonets located around Amarillo Proper, multiple wind gusts were measured between 58 mph and 60 mph. These gusts exceeding 58 mph occurred between 2154 CST and 2319 CST.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, December 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995802, 995794, 995790, 995807, 995816, 995799, 995931, 995800, 995812.